I have been finished with chemotherapy for ovarian cancer for nine months. I survived the many side effects during chemotherapy. I experienced alopecia, nausea, bone pain, weakness, and fatigue along with altered blood counts. My doctor and nurses were able to prescribe a variety of medications to get through the most severe side effects. As my treatments came to an end, so did most of my side effects.
Now, nine months later, I am still experiencing fatigue and arthralgia (bone and joint pain). I have tried hard to resume normal life again, however, my lack of energy holds me back. I have cut back on some of my outside activities so that I can handle my full time teaching job. But, some days are still very difficult and painful to handle. I am so very thankful that I am in remission and can do most things that I used to. However, it is still difficult to manage normal life again. I have two teen age daughters, so life just keeps on going, whether I am able to keep up or not.
My oncologist says that some people can take up to a year to get their energy back again, and some people never get back to one hundred percent. Exercise is often helpful to get energy back. I have recently begun walking on a treadmill three times a week to try to build up my stamina again.
Even though side effects can hinder our quality of life, the chemotherapy drugs are a necessary component for survival. I would much rather have joint pain and fatigue than the death sentence of cancer.in the big picture of life, things are great and I hope my remission lasts for years. I need to look ahead at the things that I can do, and not behind me at the things I used to be able to do. After all, “I can do all things through Christ who gives me strength. "